Alert archive / Kansas / High Wind Warnings in 2022
High Wind Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Mar 22, 2022, 3:30 AM CDT for 5 counties in Kansas. It took effect at Mar 22, 2022, 7:00 AM CDT. It was in force for 12 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 22, 2022, 3:30 AM CDT (08:30 UTC)
- In effect from
- Mar 22, 2022, 7:00 AM CDT
- Expired
- Mar 22, 2022, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 7:35 AM CDT | SNOW 2 | Quinter, KS | |
| Mar 22, 9:00 AM CDT | SNOW 0.4 | 1 Ssw Norton, KS | 24 HR TOTAL. .11 LIQUID EQUIVALENT. |
| Mar 22, 9:00 AM CDT | SNOW 1 | 2 N Clayton, KS | 24 HR TOTAL. |
| Mar 22, 9:00 AM CDT | SNOW 1 | 7 Ene Angelus, KS | 24 HR TOTAL. |
| Mar 22, 11:00 AM CDT | SNOW 1.5 | 3 Sse Quinter, KS | 24 HR TOTAL. |
| Mar 22, 1:15 PM CDT | NON-TSTM WND GST 49 | 1 Nnw Oberlin, KS | AWOS STATION KOIN OBERLIN. |
| Mar 22, 1:25 PM CDT | NON-TSTM WND GST 50 | 2 Ese Quinter, KS | MESONET STATION UP846 2.0 E QUINTER (UPR). |
| Mar 22, 1:53 PM CDT | NON-TSTM WND GST 52 | 1 E Hill City, KS | ASOS STATION KHLC HILL CITY. |
| Mar 22, 2:40 PM CDT | NON-TSTM WND GST 50 | 1 S Jennings, KS | MESONET STATION K5HJN K-383 - 2 MI. SW OF JENNINGS. |
| Mar 22, 3:10 PM CDT | NON-TSTM WND GST 50 | 3 E Grinnell, KS | MESONET STATION UP830 3.3 E GRINNELL (UPR). |
| Mar 22, 4:40 PM CDT | NON-TSTM WND GST 53 | 1 E Hill City, KS | ASOS STATION KHLC HILL CITY. |
| Mar 22, 5:15 PM CDT | NON-TSTM WND GST 49 | 1 Nnw Norton, KS | AWOS STATION KNRN NORTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS73 KGLD 220830 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 230 AM MDT Tue Mar 22 2022 KSZ003-004-015-016-029-230000- /O.NEW.KGLD.HW.W.0003.220322T1200Z-220323T0000Z/ Decatur-Norton-Sheridan-Graham-Gove- Including the cities of Oberlin, Norton, Hoxie, Hill City, Quinter, Grinnell, and Grainfield 330 AM CDT Tue Mar 22 2022 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Decatur, Norton, Sheridan, Graham and Gove Counties. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Light snow is anticipated to still be ongoing for the start of the High Wind Warning which may create some areas of reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
1 follow-up statement
399 WWUS73 KGLD 222351 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 551 PM MDT Tue Mar 22 2022 KSZ003-004-015-016-029-230100- /O.EXP.KGLD.HW.W.0003.000000T0000Z-220323T0000Z/ Decatur-Norton-Sheridan-Graham-Gove- Including the cities of Oberlin, Norton, Hoxie, Hill City, Quinter, Grinnell, and Grainfield 651 PM CDT Tue Mar 22 2022 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... The strong winds are expected to gradually decrease this evening with gusts of as high as 35-40 mph possible through the overnight hours. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Mar 22, 2:30 AM CDT, 1 hour earlier.
Area forecast discussion, Mar 22, 2:30 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
130 AM MDT Tue Mar 22 2022
.UPDATE...
Issued at 1128 PM MDT Mon Mar 21 2022
The heavy snow band over the western half of the area has mostly
dissipated into light snow that is eroding from the west. As
precipitation moves into the area from the southeast/east, heavier
snow accumulations are possible mainly in areas along and east of
US-83 with up to 6 inches possible. The advisory for counties
along and east of KS-25 along with Greeley County remains in
effect until 9 AM MDT.
UPDATE Issued at 742 PM MDT Mon Mar 21 2022
The heavy snow band that impacted our East-Central Colorado
counties is slowly crossing the Kansas border prompting the Winter
Storm Warning in place for Kit Carson and Yuma counties to be
allowed to expire at the top of the hour. Due to the slow movement
of the band, the Winter Weather Advisory for counties along the
Colorado border has been extended until 10 PM MDT. Up to two
inches of snow accumulation is possible for counties along the
Colorado border on either side over the next few hours. Locally
higher amounts are possible.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM MDT Mon Mar 21 2022
Model solutions overnight and today did a trend reversal from what
they had been advertising for a few days prior. The trend had been
to decrease snowfall amounts, but the latest trends have been to
increase amounts. Thats has panned out with around 8 inches of
snow being observed over central Kit Carson county between Vona
and Stratton, Colorado this afternoon as a band of moderate to
heavy snow set up from northern Cheyenne county Colorado through
central Kit Carson county and into Yuma county. Ended up bumping
the Winter Weather Advisory up to a Winter Storm Warming for Yuma
and Kit Carson counties and extended the western highlights
another 2 hours until 8pm MDT due to the heavier snow amounts
there and the reports received that many of the roads across
eastern Colorado had been closed to travel this afternoon.
Expect another 2" or so of new snow across eastern Colorado
before the upper low center rounds the base of the upper trough
and starts lifting out across the Texas panhandle into central
Kansas from this evening through the overnight hours. The surface
low will lift through Oklahoma into Easter Kansas during the same
time period. This should position the area of best snowfall over
central Kansas with the far eastern portions of my forecast area
possibly seeing around 6 inches of snowfall over about an 18 hour
time frame. This is just under the criteria of 6" in 12 hours for
a Winter Storm Warning, so that may need some additional
consideration by the evening and overnight shifts. These snowfall
amounts in coordination with neighboring office may be on the high
side, so overall confidence is not as high as it should be to go
ahead and issue a Warning over that area.
Once the system lifts away from the central High Plains region
later in the day on Tuesday through Wednesday night, the ridge
over the western U.S. moves over the Rockies and High Plains
region with high pressure moving in at the surface. High
temperatures will remain cool, but will warm gradually into the
upper 40s and lower 50s on Wednesday with lows remaining in the
20s to lower 30s.
.LONG TERM...(Friday through Monday)
Issued at 130 AM MDT Tue Mar 22 2022
Friday...the forecast area is in between a large upper level ridge
west of the Continental Divide and a large upper level trough over
the Mid Atlantic states, putting our area under northwest flow
aloft. High temperatures are expected to be in the upper 50s to
lower 60s with overnight lows in the upper 20s to lower 30s. No
precipitation is expected.
Saturday...GFS/GEFS/ECMWF models bring the upper level ridge axis
closer to the Continental Divide and with it comes much warmer
temperatures. High temperatures are currently forecast to reach the
middle 60s to lower 70s. Low temperatures are expected to be in the
middle 30s to lower 40s. No precipitation is expected.
Sunday...as the upper ridge axis moves over the area very warm 850mb
temperatures follow. 850mb temperatures ranging from the middle
teens Celsius in the east to around 25C in the west supports
highs well into the 70s and lower 80s. High clouds could impact
these forecast highs so we'll have to watch how things play out
over the next several days. Low temperatures are forecast to be in
the lower to middle 40s.
Monday...another warm day is expected with high temperatures in the
middle 70s to lower 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1128 PM MDT Mon Mar 21 2022
At GLD, light snow is expected to taper off gradually from the
west as the system slowly moves east across Kansas and Nebraska.
Ceilings will gradually improve after 06Z back to VFR conditions,
remaining so through the end of the TAF period. Breezy conditions
are anticipated through the end of the 06Z TAF period with winds
mainly out of the north gusting up to 40 kts. The peak winds are
anticipated over the terminal around mid-day before gradually
decreasing to gusts around 25 kts.
At MCK, light snow is expected through ~12Z before exiting to the
east. MVFR conditions due to ceilings are likely during this
period. Reduced visibility below 6 miles is possible should a
moderate shower of snow move over the terminal; however,
confidence is low in that occurring at this time. Conditions are
expected to improve to VFR during the morning hours and for the
remainder of the TAF period. Breezy conditions are anticipated
through the end of the 06Z TAF period with winds mainly out of the
north gusting up to 40 kts. The peak winds are anticipated over
the terminal around mid-day before gradually decreasing to gusts
around 25 kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 9 AM MDT /10 AM CDT/ this morning
for KSZ002>004-014>016-028-029-041-042.
CO...NONE.
NE...NONE.
&&
UPDATE...KMK
SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...KMKHazardous weather outlook, Mar 21, 11:10 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1010 PM MDT Mon Mar 21 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230415- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1010 PM MDT Mon Mar 21 2022 /1110 PM CDT Mon Mar 21 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... The snow band has weakened along the Kansas Highway 27 corridor with snow amounts up to 3 inches reported so far. The Advisory for counties along the Colorado border, except for Greeley County, has been allowed to expire at 10 PM MDT. Additional light snowfall up to 1 inch is possible for the areas along the Colorado border as light snow showers continue. The snow is expected to continue expanding east across the forecast area through the overnight hours. Wind gusts up to 50 mph with moderate to heavy snow at times may result in near blizzard conditions, significant snowfall accumulations, and slick road conditions. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Light snow will continue through Tuesday morning with strong northerly winds up to 50 mph. Elevated fire weather returns Sunday and Monday along and west of Kansas Highway 27. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. Reports of snowfall and reductions in visibility would be greatly appreciated.
In the hours before
Local storm report, Mar 21, 9:55 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY SNOW 7 S VONA 39.20N 102.74W
03/21/2022 M13.0 INCH KIT CARSON CO PUBLIC
1.24 INCH LIQUID EQUIVALENT. REPORTED VIA
SOCIAL MEDIA.
&&
KMKLocal storm report, Mar 21, 9:57 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY SNOW 1 E STRATTON 39.30N 102.58W
03/21/2022 M10.3 INCH KIT CARSON CO PUBLIC
DELAYED REPORT VIA SOCIAL MEDIA.
&&
KMKLocal storm report, Mar 21, 10:03 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY SNOW STRATTON 39.30N 102.60W
03/21/2022 M7.0 INCH KIT CARSON CO PUBLIC
CORRECTS PREVIOUS HEAVY SNOW REPORT FROM
STRATTON. REPORTED VIA SOCIAL MEDIA.
SNOWFALL IS BEGINNING TO TAPER OFF. SNOW
DRIFTS UP TO 2 FEET.
&&
KMKLocal storm report, Mar 21, 10:59 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 10 N SAINT FRANCIS 39.92N 101.80W
03/21/2022 M3.0 INCH CHEYENNE KS PUBLIC
LIQUID EQUIVALENT OF 0.45 INCHES. REPORT VIA
SOCIAL MEDIA.
&&
KMKLocal storm report, Mar 22, 12:58 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1158 PM MDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM SNOW 1 NNE GOODLAND 39.37N 101.70W
03/21/2022 M1.8 INCH SHERMAN KS NWS EMPLOYEE
SNOWFALL. MAINLY CONFINED TO GRASSY AREAS.
&&
KMKLocal storm report, Mar 22, 1:00 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 AM MDT TUE MAR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM SNOW 1 NNE GOODLAND 39.37N 101.70W
03/21/2022 M1.8 INCH SHERMAN KS NWS EMPLOYEE
CORRECTS PREVIOUS SNOW REPORT FROM 1 NNE
GOODLAND. CURRENT SNOWFALL. MAINLY CONFINED
TO GRASSY AREAS. 0.5 INCH OF SNOW RECEIVED
DURING THE EARLY AFTERNOON NOT INCLUDED
SINCE IT MELTED IN RAIN.
&&
KMKNearby
High Wind Warnings in Kansas, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.